Journal Logo

Quick Consult

Quick Consult

Symptoms: Somnolent and Tachycardic

Iwanicki, Janetta MD

Author Information
doi: 10.1097/01.EEM.0000520589.11707.44
    diphenhydramine, overdose
    diphenhydramine, overdose:
    diphenhydramine, overdose
    Figure
    Figure

    A 16-year-old boy was brought in by ambulance 20 minutes after overdosing on an over-the-counter medication to get high. He was initially awake, speaking with mumbled speech, and his skin was dry, flushed, and hot to the touch. Shortly after arrival, he was increasingly somnolent and tachycardic. His ECG is shown.

    What medication did he take? What treatment should he receive based on his ECG?

    Find the diagnosis and case discussion on p. 26.

    Diagnosis: Diphenhydramine Overdose

    Diphenhydramine is a sedating first-generation antihistamine used to treat allergies and as a sleep aid. It acts as an inverse agonist at H1 histamine receptors in the central nervous system and the periphery. It is found in multiple forms of over-the-counter medications as a single agent and in combination preparations used to treat cough, cold, and influenza-like symptoms. Diphenhydramine is also associated with anticholinergic symptoms such as dry mouth, flushed skin, urinary retention, delirium, and mydriasis.

    Diphenhydramine in overdose most often causes CNS depression, with somnolence or coma occurring in 55 percent of 136 patients in one review. (J Toxicol Clin Toxicol 1987;25[1-2]:53.) Anticholinergic symptoms and sinus tachycardia are also common. Patients with large ingestions, often greater than 1 g, may experience more severe complications such as seizures, hypotension, and cardiac sodium channel blockade. (Forensic Sci Int 2006;161[2-3]:189.) Similar to tricyclic antidepressants, diphenhydramine has type IA antidysrhythmic properties and causes sodium channel blockade, leading to classic ECG findings of QRS widening and development of a terminal R wave in aVR. (J Cardiovasc Electrophysiol 2004;15[5]:591.) A QRS duration greater than 100 msec has been associated with increased risk of seizure in TCA overdose, and one greater than 160 msec has been associated with increased risk of ventricular dysrhythmia.

    Evaluation of a patient with diphenhydramine overdose should include an ECG on arrival to assess for any cardiac toxicity. Patients with a wide QRS (greater than 120-140 msec) should be treated with sodium bicarbonate 1-2 mEq/kg IV push, repeated until the QRS narrows. Serial ECGs in patients with large overdoses may be useful to assess for any progressive widening not seen initially or any recurrence of widening after bicarbonate treatment. (Am J Emerg Med 2003;21[3]:212.) Additional evaluation should include lab studies to check for coingestants such as acetaminophen, especially if a combination product was ingested. Patients with agitation, delirium, or seizures typically respond well to benzodiazepines. There is debate in the medical literature and toxicology community about the role of physostigmine in treating anticholinergic delirium, but most agree this antidote should be avoided in patients with signs of cardiac sodium channel blockade, as seen in this case. (Ann Emerg Med 2000;35[4]:374.)

    This patient was initially treated with sodium bicarbonate 1 mEq/kg IV push repeated twice, and his ECG showed significant narrowing of his QRS complex. He also had a seizure for which he was treated with benzodiazepines. He was intubated for airway protection, and was admitted to the ICU for close monitoring. He had no further widening of his QRS complex and no additional seizures. He was extubated 24 hours after admission, and had some residual anticholinergic delirium for the next 24 hours. He was later able to be discharged home with his family with normal neurologic status and no persistent complications.

    Share this article on Twitter and Facebook.

    Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

    Comments? Write to us at emn@lww.com.

    Wolters Kluwer Health, Inc. All rights reserved.